Cardiovascular Toxicities of Immune Checkpoint Inhibitors: JACC Review Topic of the Week
Immune checkpoint inhibitors (ICIs) have been an important therapeutic advance in the field of cancer medicine, resulting in a significant improvement in survival of patients with advanced malignancies. Recent reports provided greater insights into the incidence of cardiovascular adverse events (CVAEs) with ICI use. Myocarditis is the most common CVAE associated with ICI. Pericardial diseases, Takotsubo syndrome, arrhythmias, and vasculitis constitute other significant AEs. Physicians should be aware of these infrequent, but potentially fatal toxicities associated with ICIs as their therapeutic use becomes widespread with a myriad of approvals by the U.S. Food and Drug Administration. Management involves prompt administration of high-dose corticosteroids and discontinuation of ICIs in severe myocarditis. This review summarizes the most updated evidence on epidemiology, pathophysiological mechanisms, and management strategies of various CVAEs associated with ICIs. Highlights from recent guidelines published by National Comprehensive Cancer Network on ICI-related CV toxicities have also been incorporated.
Ball, S., Ghosh, R., Wongsaengsak, S., Bandyopadhyay, D., Ghosh, G., Aronow, W., Fonarow, G., Lenihan, D., & Bhatt, D. (2019). Cardiovascular Toxicities of Immune Checkpoint Inhibitors: JACC Review Topic of the Week. Journal of the American College of Cardiology, 74 (13), 1714-1727. https://doi.org/10.1016/j.jacc.2019.07.079